More than 20 million lives covered by insurance. Contact us now to get the care you need during the holidays.

Trusted Content

The Dangers Of Snorting Dilaudid (Hydromorphone Insufflation)

Dr. Ted Bender, Ph.D., LCDC

Medically reviewed by

Dr. Ted Bender, Ph.D., LCDC

April 19, 2019

Snorting Dilaudid (hydromorphone) can have damaging effects on your health and put you at risk for addiction and overdose. Inpatient rehabilitation for Dilaudid abuse can offer effective treatments to help you detox and overcome harmful drug use.

Hydromorphone, known by the brand name Dilaudid, is a highly addictive opioid that can produce a rapid high when snorted. Dilaudid insufflation (snorting) is one of the most common and most harmful ways that the drug can be misused due to its potent effects on the brain and body.

Hydromorphone insufflation poses several risks to a person’s mental and physical health and increases the risk of drug overdose.

What Is Dilaudid (Hydromorphone)?

Dilaudid (hydromorphone) is a semi-synthetic prescription opioid derived from morphine. It is used to treat moderate to severe pain and may cause extreme drowsiness. Dilaudid is marketed in the forms of a tablet, capsule, or liquid for oral use or injection.

Additional brand names for hydromorphone include:

  • Exalgo
  • Dilaudid-hp
  • Palladone (extended-release formulation)

Hydromorphone is a schedule II opioid, which is identified as a drug with high risk for abuse and addiction. Another schedule II opioid that carries similar risk includes oxycodone (OxyContin, Percocet), morphine, and fentanyl.

Introducing
virtual care

Get treatment when
and how you need it.

Hydromorphone may also be sold by illicit drug dealers for use without a prescription. Some people who buy Dilaudid for illegal use may crush the tablets to form a powder. This powder can then be snorted to achieve a quicker drug high.

Common street names for Dilaudid include:

  • big D
  • peaches
  • dillies
  • dust
  • juice

Why Do People Snort Dilaudid?

Snorting hydromorphone can cause drug effects to occur faster than when it is taken orally. This rapid intake of Dilaudid into your system can cause a powerful ‘high’ or feeling of euphoria.

Taking Dilaudid by means of insufflation is considered a sign of abuse and is a high risk of harm.

What Are The Dangers Of Snorting Dilaudid?

Hydromorphone is five to ten times more potent than morphine and is a factor in tens of thousands of emergency care visits a year. Dilaudid is an immediate-release form of hydromorphone to provide quick relief for patients experiencing moderate to severe pain.

When someone snorts Dilaudid, they may experience effects even more rapidly as it is quickly absorbed into the bloodstream through the nasal cavity. Some of the amount snorted may also sit in the stomach for some time before it is absorbed. This can cause additional effects once the initial high has worn off, and increase the risk of overdose.

Nasal Problems

Snorting Dilaudid can have a negative impact on both the function and structure of your nose. Nasal tissue is delicate and can easily become inflamed or agitated when it comes in contact with foreign substances, such as drugs.

Drug-related harm to the nose can range from symptoms of short-term irritation, such as nosebleeds, to lasting structural damage. Chronic hydromorphone insufflation may lead to structural damage to your nasal passageways and nasal cavities.

The length of time and frequency in which you snort Dilaudid can also factor into the severity of drug-related nasal damage.

Physical Dangers Of Snorting Dilaudid

Dilaudid abuse can cause serious health risks in the short-term and pose additional dangerous consequences with repeated use over time.

Severe medical complications that can occur with chronic Dilaudid abuse include:

  • stroke
  • seizures
  • brain damage (with high doses)
  • heart problems

Short-Term Effects Of Snorting Dilaudid

Hydromorphone is a highly-potent drug that can cause significant effects on the brain and central nervous system within thirty minutes. Dilaudid is most commonly prescribed to manage pain, and can cause deep sleep with higher doses.

Side effects of snorting Dilaudid on the brain:

  • anxiety
  • drowsiness
  • depression
  • difficulties with sleep
  • suicidal thoughts

Side-effects of snorting Dilaudid on the body:

  • bloodshot eyes
  • dry mouth
  • stomach pain
  • itching
  • loss of appetite
  • muscle, joint, or back pain

Some serious effects can also occur with the use of Dilaudid.

These can indicate potential danger to your health and may require attention from emergency medical specialists:

  • rash
  • hallucinations
  • fever
  • rapid heartbeat
  • severe muscle stiffness
  • swelling of the tongue, eyes, face, lips, tongue, throat, arms, feet, hands, ankles, or lower legs
  • chest pain
  • seizures
  • diarrhea
  • extreme fatigue
  • difficulty breathing

Snorting hydromorphone can even further increase your risk of experiencing serious side effects. Some effects can occur in the short-term, while other problems may appear and worsen with chronic abuse.

Can Snorting Dilaudid Cause An Overdose?

When someone snorts Dilaudid, they may have a harder time knowing how much of the drug has been consumed. The absorption of Dilaudid through insufflation is uncontrollable, with some being absorbed instantly and the rest swallowed. Being unable to gauge how much of the drug is still in your system can increase the chance of overdosing even after initial effects have worn off.

The rate of fatal overdose for opioids like hydromorphone is high. The most effective way to treat an overdose is to contact emergency specialists as soon as possible for medical assistance. Drugs like Naltrexone may also be administered in cases of overdose, as they may be able to reverse symptoms of slowed or stopped breathing.

Symptoms of hydromorphone overdose include:

  • cold and clammy skin
  • slowed breathing
  • dizziness
  • confusion
  • bluish-colored lips or fingernails
  • nausea and vomiting
  • flushed skin
  • low blood pressure
  • contracted pupils
  • respiratory depression
  • coma

It is also unsafe to combine Dilaudid with use of other substances, especially central nervous depressants. This includes alcohol and benzodiazepines (e.g. Xanax, Ativan, etc) which can increase the risk of breathing depression and fatal overdose.

Dilaudid (Hydromorphone) Abuse And Addiction

As a schedule II drug, Dilaudid has a high risk for abuse. This is true even among those who initially take the drug as prescribed. Those who take hydromorphone can develop a tolerance to the drug in as little as two weeks, requiring higher doses of the drug to experience the same effects.

People who snort Dilaudid to experience a high may develop a tolerance even faster, and continue increasing doses at a quick pace. This can be dangerous, as it can speed along the harmful effects of Dilaudid on the body and may lead to overdose.

There are certain signs and symptoms that can indicate that a person is abusing Dilaudid. There may be physical signs like nosebleeds, or unusual changes in behavior that can signal a person is abusing the drug.

Additional signs of Dilaudid abuse include:

  • taking it for reasons other than prescribed
  • using it without a prescription
  • using the drug for longer than recommended
  • taking it more frequently or in higher doses than prescribed

Dilaudid Withdrawal

Not everyone who abuses Dilaudid may be addicted, but repeated abuse of the drug can lead to a serious addiction.

Dilaudid addiction occurs when someone has become both physically and mentally dependent on the drug. Some of those with an addiction to Dilaudid often abuse the drug to get some sort of relief, be it physical (pain) or psychological (e.g. trauma).

The euphoria and heavy sedation produced by the drug may be addicting to some who use it. This may lead to them becoming unwilling or unable to stop using it on their own.

Dilaudid dependence can also cause individuals to experience withdrawal symptoms. Symptoms of hydromorphone withdrawal can range from uncomfortable to dangerous, and may often trigger a person to relapse.

Inpatient treatment for Dilaudid abuse and addiction can help individuals safely stop using Dilaudid and recover from their substance abuse.

Treatment For Dilaudid Addiction

Snorting Dilaudid is a sign of substance abuse, and can lead to addiction and other serious health consequences. People who abuse or have become addicted to Dilaudid may need to seek inpatient treatment within a rehab facility to overcome the physical and mental aspects of their drug abuse.

Inpatient rehab programs can provide a safe and structured environment for medically-assisted detox from Dilaudid and provide additional effective treatments to help you recover from your drug use. This may include behavioral therapies such as cognitive behavioral therapy (CBT), group therapy, and certain medications approved to help treat opioid addiction.

For more information on the dangers of snorting Dilaudid, or to find treatment options near you, contact one of our specialists today.

National Institutes of Health: MedlinePlus - Hydromorphone, Hydromorphone Overdose

Centers for Disease Control and Prevention - Opioid Data Analysis and Resources

Let Vertava Health walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592